Skip to content
Open access

A nonasymptotic distributional theory of approximate message passing for sparse and robust regression

Aug 2026 · Annals of Statistics · Vol 54, pp. 1655-1681 · 1 citation · 53 references

TL;DR

The results establish approximate accuracy of Gaussian approximation of the AMP iterates, which improves upon prior results and implies enhanced distributional characterizations for both optimally tuned Lasso and robust M-estimator.

Abstract

Characterizing the distribution of high-dimensional statistical estimators is a challenging task, due to the breakdown of classical asymptotic theory in high dimension. This paper makes progress towards this by developing non-asymptotic distributional characterizations for approximate message passing (AMP)—a family of iterative algorithms that prove effective as both fast estimators and powerful theoretical machinery—for both sparse and robust regression. Prior AMP theory, which focused on high-dimensional asymptotics for the most part, failed to describe the behavior of AMP when the number of iterations exceeds o(logn/loglogn) (with n the sample size). Our AMP theory is further leveraged to derive a refined rate for the Lasso estimator, built upon a nonasymptotic convergence of AMP to Lasso. To the best of our knowledge, this is the first result of its kind, breaking the rate barrier resulting from the widely adopted Gaussian min-max theorem. Our results establish approximate accuracy of Gaussian approximation of the AMP iterates, which improves upon prior results and implies enhanced distributional characterizations for both optimally tuned Lasso and robust M-estimator.

Read PDF

Similar papers

Preprint Sep 2026

Weak Convergence Rates for Partial-Sum Processes of Nonlinear Stochastic Approximation

Stochastic approximation provides a general framework for online estimation and optimization. Statistical inference based on the resulting estimates requires understanding their fluctuations around the target. For Polyak--Ruppert averaging, functional central limit theorems describe the normalized cumulative estimation...

Xiang Li, Jia-Dong Liang, Zhi-Hua Zhang · 0 citations
Preprint Sep 2026

Gaussian Comparison Theorems for High-Dimensional Posterior Inference

We develop a Gaussian comparison theory for posterior inference in non-Gaussian high-dimensional models. The framework allows for model misspecification and does not require the posterior distribution itself to be approximately Gaussian. Working directly with likelihood processes on separable function spaces, we establ...

Wen-Xuan Zou, Galen Reeves · 0 citations
Open access Aug 2026

Asymptotic Theory for Kernel Density Estimation Under Dependent Length-Biased Sampling

We establish an asymptotic theory for the Jones inverse-weighted kernel density estimator when length-biased observations form a strictly stationary short-range dependent sequence. The statistical difficulty is intrinsically composite: reciprocal weighting is singular at the origin, the normalizing mean is estimated fr...

Salim Bouzebda, S. Didi · 0 citations
Open access Aug 2026

Spectral Shrinkage in High-Dimensional Statistics: From Random Matrix Theory to Optimal Covariance Estimation

In the era of high-dimensional data, the classical assumption that the number of observations n vastly exceeds the number of variables p is frequently violated. When p and n grow proportionally (p/n → c > 0), the sample covariance matrix becomes severely distorted by sampling noise. Its eigenvalues are systematically b...

Innocent Nsabimana · 0 citations
Open access Aug 2026

Optimality Notions for Resolvent Monte Carlo

Resolvent Monte Carlo estimates eigenvalues of large matrices by sampling Markov chains and reading the target value off a truncated resolvent quotient, trading exact arithmetic for a stochastic error that the almost-optimal sampling scheme is designed to suppress. This paper studies when that error vanishes outright....

Tsvetelina Kostadinov, I. Dimov · 0 citations
Preprint Sep 2026

Double Descent for Random Fourier Series Models

We investigate the least squares linear regression problem with random partial Discrete Fourier Transform (DFT) matrices, providing a rigorous analysis of the model's generalization error. By leveraging tools from random matrix theory, we derive exact non-asymptotic bounds for the risk of the Moore-Penrose estimator, w...

Hang-Rong Xu, Ying-Yun Shen, Yu-Zhong Zhao · 0 citations

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.